At the start of his session on dermatology in the acute care setting, Mark Davis, MD, chair of the division of dermatology at the Mayo Clinic in Rochester, Minn., encouraged internists to consult dermatologists about any skin eruption. An hour and many tales from the field later, he'd made a convincing case for this suggestion.
Still, while input from specialist colleagues is advised, hospitalists may have insights that are useful in diagnosing patients with skin problems. For example, a careful history-taking can often reveal the underlying cause of a skin condition, Dr. Davis noted. He recounted an infant patient who was losing her hair, failing to thrive and had a distinctive “peeling paint” appearance to the dermatitis on her extremities. Born with atopic dermatitis, the baby had gotten radioallergosorbent (RAST) testing, which indicated widespread food allergies. Her mother consequently took the child off all foods except rice milk, which contains minimal protein—a piece of historical information that led to the diagnosis.
“The baby had kwashiorkor, a condition that is associated with developing countries, but it can also happen in the U.S.,” Dr. Davis said.
In another example, a young girl presented with erosions on her nose and lips, as well as liver function abnormalities. Shortly after admission to a local hospital the following evening, she had a cardiac arrest (which she survived). “Her history revealed she had anorexia nervosa and bulimia,” Dr. Davis said. “Her skin condition was a manifestation of nutritional deficiency from her poor diet.”
A third case involved a young boy with a blood pressure of 80/50 mm Hg and lesions all over his body that looked, at first blush, like Rocky Mountain spotted fever. On history, it was discovered he had fallen off his bicycle earlier in the day and taken a single ibuprofen. The diagnosis was Stevens-Johnson syndrome, for which the physicians ordered supportive care in the ICU until the drug's effects wore off.
“The question arose: Can you reverse a reactive process in a case like this with corticosteroids or IVIG [intravenous immunoglobulin]? There is relatively little data either way,” Dr. Davis said. “The number one thing to do, of course, is remove the cause—get the patient off the drug.”
When possible, patients with Stevens-Johnson syndrome or toxic epidermal necrolysis (TEN) should be watched in a burn center, “because they have what is equivalent to a burn,” Dr. Davis noted. Although any type of drug can cause TEN, the two most likely types to do so are anticonvulsants and antibiotics, he said.
Asking the right questions
The importance of history-taking is also seen with generalized erythroderma, since 60% to 70% of the time the history will reveal an underlying cause. The most common causes are pre-existing dermatoses (such as psoriasis and atopic dermatitis) and drug reactions, Dr. Davis noted. The condition itself presents with severe itching and/or painful skin, scaling, high cardiac output and electrolyte imbalance.
“If a patient has erythroderma, ask if they have had a rash in the past. Often, [the condition] is an exacerbation” of whatever caused the prior rash, he said.
Bullous disease (blisters) can be caused by many things, including trauma, infection, and autoimmune diseases like pemphigus and bullous pemphigoid. In primary pemphigus, the patient experiences superficial blisters that break down easily, so they often look more like erosions than blisters. Treatment is with corticosteroids, whose invention has reduced an associated mortality rate that used to be as high as 80% to 90%, Dr. Davis noted.
Bullous pemphigoid is a less deadly disorder than pemphigus. A telltale characteristic is that the patient's blisters don't move when touched, he said. Along with a careful history-taking and physical exam, it can be diagnosed by a skin biopsy of the edge of a blister; ELISA tests can also pick up auto-antibodies characteristic of the disease, he said. Management involves use of systemic corticosteroids to immunosuppress or immunomodulate the patients so the antibodies decrease, he noted.
“Bullous pemphigoid usually lasts for a couple of years, then resolves on its own,” Dr. Davis said.
Calciphylaxis, on the other hand, is usually fatal, Dr. Davis said. “Up to 4% of hemodialysis patients develop it; you also see it with liver disease and obesity.”
When palpated, the ulcerative skin of this condition is “rock hard and very sensitive to the touch,” Dr. Davis said. Ulcers usually occur in the fatty areas, like the buttocks, he said.
Unfortunately, not much can be done to treat calciphylaxis beyond intensive wound and palliative care; the mortality rate is 50% within one year and 80% within two years.
“These patients will die an agonizing death,” Dr. Davis said. “Get the palliative care team involved.”